Flood, Adair
- When
- June 12, 12:00 PM CST to June 30, 11:59 PM CST
- Where
- Adair County, 1.49 mi NW of Adair to 11.01 mi S of Bridgewater
- Cause
- Heavy Rain
- Crop damage
- $20 million
- Reported by
- Official NWS Observations
- Coordinates
- 41.514, -94.672
Heavy rainfall during the month of June caused considerable crop losses across the state. Crop damage was done through a combination of inundation flooding and losses due to crops not being able to be planted or rotting in the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Heavy rainfall during the month of June caused considerable crop losses across the state. Crop damage was done through a combination of inundation flooding and losses due to crops not being able to be planted or rotting in the ground. It is not possible to get a clear breakdown of the percent of damage that can be attributed to each cause. The damage here is not related to the river flooding. Those flooding events are addressed in other flooding entries. Many of the southern Iowa counties were unable to plant crops at all through June, while areas of the central and north lost the crops that were planted through drowning or washouts. Estimates from the state and county extension offices indicated that about 10% of the crop was lost across the state. The amount of loss in the DMX CWA was around $1 billion to the corn and soybean crop. By the end of the month, Iowa Governor Culver declared 32 counties state disaster areas. They were Black Hawk, Buena Vista, Butler, Cherokee, Clay, Davis, Decatur, Emmet, Franklin, Hamilton, Hancock, Howard, Humboldt, Jasper, Jefferson, Kossuth, Lee, Lyon, Mahaska, Madison, Marion, Monroe, O'Brien, Osceola, Palo Alto, Polk, Ringgold, Sioux, Shelby, Taylor, Union, Van Buren, Wapello, Warren, Webster, Wright. An application for about 35 counties was made for a Presidential Disaster Declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 11:55 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1255 PM CDT SAT JUN 12 2010 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... FOR THE THIRD MORNING IN A ROW...A LARGE CONVECTIVE SYSTEM WILL MOVE FROM NEBRASKA IN IOWA PRODUCING VERY HEAVY RAINFALL. IN ADDITION...A QUASI STATIONARY BOUNDARY NEAR THE HIGHWAY 34 CORRIDOR WILL BE A FOCUS FOR CONVECTION DURING THE MORNING. SHEAR IS RELATIVELY WEAK ACRS THE STATE WITH 500MB WINDS OF 5 TO 10 KTS...SO SEVERE WEATHER APPEARS RELATIVELY MINIMAL. HOWEVER...AMPLE MOISTURE IS IN PLACE ALONG WITH DEEP WARM CLOUD LAYERS AND WARM PCPN PROCESSES LEADING TO EFFICIENT RAIN PRODUCERS. ONGOING FFA WILL BE KEPT IN TACT AS LARGE CONVECTIVE COMPLEX MOVES INTO THE STATE. GRIDS HAVE LIKELY TO CATEGORICAL POPS THROUGH THE MORNING FOR THIS ONGOING CONVECTION WITH SCATTERED WORDING THIS AFTERNOON AS EVOLUTION OF THE SYSTEM AND SUBSEQUENT CONVECTION REMAINS MURKY. TEMPS ALSO PROBLEMATIC GIVEN CLOUDS AND RAINFALL DURING THE DAY SO WL STICK CLOSE TO GUIDANCE. .LONG TERM /TONIGHT THROUGH FRIDAY/... MODELS OF LITTLE HELP FOR THE NEXT FEW DAYS AS MESOSCALE DOMINATES CURRENT WX REGIME. SUBJECTIVE SFC ANALYSIS AT 06Z SHOWS BOUNDARY FROM NEAR KOMA TO JUST SOUTH OF KDSM TO NEAR KDBQ. WEAK SFC LOWS CONTINUE TO TRACK ALONG IT. VERY WARM AND HUMID ALONG THE BOUNDARY AND MUCH COOLER AND DRIER NORTH. A SECONDARY COOL FRONT LIES ALONG THE MN DAKOTAS BORDER AND NOW CATCHING UP WITH THE TROUGH THAT LIES ACROSS THE PLAINS NOW. UPPER LEVEL PATTERN SUGGESTS THAT THREAT FOR MODERATE TO HEAVY RAINFALL WILL CONTINUE IN PART THROUGH MID TO END OF WEEK...WITH DETAILS OF HOW MESOSCALE MODULATES THE FLOW A DAILY GRIND FOR NOW. H700 SHOWS 3 DISTINCT WAVES WHICH WILL AFFECT THE REGION AGAIN TNT THROUGH MONDAY. MODELS DO HINT AT COOLER AND DRIER AIR MASS TO ARRIVE ON TUESDAY FOR ABOUT 24 TO 30 HOURS BEFORE ANOTHER WAVE PULLS SOUTHERN AIR MASS AND POTENTIAL MCS BACK ACROSS THE AREA AGAIN FOR WED NIGHT AND THURSDAY. WITH SUBTROPICAL HIGH ANCHORED OVER THE SOUTHEAST FOR MUCH OF THE WEEK...LITTLE CHANGE IN PRECIP POTENTIAL EXPECTED. GEM IS A BIT MORE AGGRESSIVE WITH TAKING THE LATE WEEK SYSTEM FARTHER NORTH. IN THE SHORTER TERM...WITH H850 MOISTURE LEVELS OF +20C DEWPOINTS FROM CENTRAL KS SOUTH TO WESTERN TX AND LARGE AREA OF +15C DEW POINTS COVERING MOST OF THE EAST US... A LOT OF WET WX TO COME. GENERAL FEELING IS THAT ONCE THIS DUAL MCS WORKS ITS WAY EAST BY TONIGHT...THE SFC BOUNDARY WILL GRADUALLY SHIFT SOUTH FOR SUNDAY AND INTO MONDAY...KEEPING HIGHER POPS ACROSS THE SOUTH AT THAT TIME. ANOTHER WAVE APPROACHES ON MONDAY NIGHT AND EARLY TUESDAY AND HAVE BUMPED POP UP ONCE AGAIN. TEMPS WARM THE NEXT 2 DAYS AND THEN HAVE LOWERED HIGHS A BIT MOVING FORWARD. && .AVIATION... 12/18...MORNING CONVECTION HAD PUSHED EAST BY 18Z...LEAVING MOST SITES IN VFR CONDITIONS. EXPECT KMCW TO BOUNCE IN AND OUT OF IFR CONDITIONS THROUGH AT LEAST 20Z AS LOW CLOUDS FORM ALONG A WEAK BOUNDARY NEAR THE SITE. SIMILARLY...KOTM WILL SEE OCCASIONAL MVFR CONDITIONS THROUGH 20Z AS LOWER CEILINGS STREAM IN FROM ONGOING CONVECTION IN MISSOURI. EXPECT DEVELOPMENT OF ANOTHER MCS FOR THE OVERNIGHT HOURS. SYSTEM SHOULD REMAIN MOSTLY TO THE SOUTH...THROUGH KANSAS AND MISSOURI. HOWEVER...RAIN AND LOW CEILINGS ARE PROBABLE AT ALL SITES...ESPECIALLY AFTER 06Z. THEREFORE...HAVE BROUGHT VISIBILITIES DOWN FOR A SHORT TIME IN EARLY MORNING HOURS. TIMING AND INTENSITY WILL NEED TO BE REEVALUATED WITH LATER UPDATES. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH EXTENDED THROUGH 21Z ADAMS-ADAIR-AUDUBON-CALHOUN- CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER && SHORT TERM...COGIL LONG TERM...REV AVIATION...WILKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1147 AM CDT SAT JUN 12 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1147 AM CDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE AREA IN THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. A LARGER AREA OF THUNDERSTORMS AND HEAVY RAIN IS EXPECTED TO MOVE IN TO THE REGION LATE TONIGHT. DAMAGING WINDS AND SMALL HAIL ALONG WITH LOCALLY HEAVY RAINFALL AMOUNTS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS AND HEAVY RAIN ARE LIKELY EARLY SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW...HOWEVER LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING. THUNDERSTORM CHANCES CONTINUE INTERMITTENTLY THROUGHOUT THE WEEKEND AND INTO NEXT WEEK. THERE THREAT OF SEVERE WEATHER APPEARS FAIRLY MINIMAL AT THIS TIME FOR THE WEEKEND...AND IT IS TOO EARLY TO DETERMINE THE CHANCE OF SEVERE WEATHER FOR NEXT WEEK. HEAVY RAINFALL MAY ALSO OCCUR FROM TIME TO TIME THROUGH THE WEEK. AREA RIVERS AND STREAMS WILL BE ON THE RISE DUE TO THE PERIODS OF RAINFALL EXPECTED THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT RAINFALL REPORTS WOULD BE APPRECIATED. AW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
828 AM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM FLASH FLOOD 3 SSW ANKENY 41.68N 93.63W
06/12/2010 POLK IA DEPT OF HIGHWAYS
SOUTHBOUND LANES OF HIGHWAY 415 CLOSED DUE TO WATER
RUNNING OVER THE ROAD.
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
912 AM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FLASH FLOOD 3 W OSKALOOSA 41.29N 92.70W
06/12/2010 MAHASKA IA DEPT OF HIGHWAYS
WATER FROM MUCHAKINOCK CREEK IS FLOWING OVER STATE
HIGHWAY 92. THE HIGHWAY IS NOW CLOSED DUE TO FLOWING
WATER.
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
927 AM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM FLASH FLOOD 3 SW MONROE 41.49N 93.14W
06/12/2010 MARION IA LAW ENFORCEMENT
FOOT OF WATER FLOWING OVER 1100TH AND BEARDSLEY IN
NORTHERN MARION COUNTY.
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM FLASH FLOOD 5 W OSKALOOSA 41.30N 92.73W
06/12/2010 MAHASKA IA LAW ENFORCEMENT
AT LEAST A FOOT OF WATER FLOWING OVER THE ROAD AT THE
INTERSECTIONS OF HIGHLAND AND 245TH STREET AND HIGHLAND
AND 235TH STREET.
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HEAVY RAIN 2 NNW SLATER 41.91N 93.70W
06/12/2010 U0.00 INCH STORY IA AMATEUR RADIO
TWO INCHES OF WATER FLOWING ACROSS GRAVEL ROAD FROM FARM
FIELD TO FARM FIELD NEAR THE INTERSECTION OF 310TH AND Y
AVENUE ALONG THE BOONE AND STORY COUNTY LINE.
&&
KJThe national radar mosaic for the moment the first event began.
51 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252416, 252418, 252420, 252512, 252513, 252514, 252515, 252516, 252517, 252519, 252520, 252521, 252522, 252523, 252524, 252525, 252526, 252527, 252529, 252530, 252531, 252532, 252533, 252534, 252535, 252537, 252538, 252539, 252540, 252541, 252542, 252543, 252545, 252546, 252547, 252550, 252552, 252554, 252561, 252563, and more.